Truvada, Reyataz and alcohol

Question

Hello,

I'm a 37 year old women living with HIV for over 19 years now. My vital load is non detectible and my CD4's are normal. My doctor last summer decided to changed 2 of the meds I was taking with TRUVADA. I'm currently on Truvada and Reyataz.

Since the change has been made, I have experienced twice now, black outs after consuming alchool.

I'm not an alcoholic but a normal consumer.

The first time it happened I can remember taking by meds with not water but wine (sitting at dinner table). I wasn't in a coma state, as I still ate my plate and then got up t go to bed. However I do not remember anything...

Since then I have started to take the TRUVADA in the morning as I thought that it might have been the cause of my black out...

This weekend went out with friends, had some drinks, they drove me home and then all is blank...

My hubby told me that we started behing intimate and I old him to stop as I was going to be sick...but Doctor I don't remember nothing....

I remember having much more than that to drink and not ever having that effect... is it maybe the type of alcohol? Is it a side effect of TRUVADA?

I'm desperate to know.... Can you please answer that question?

Answer

In my experience Truvada doesn't generally worsen the effects of alcohol. Some patients seem to be sensitive to the effects of some protease inhibitors and alcohol such that their alcohol tolerance is reduced. Generally if one is taking Reyataz (a protease inhibitor) with Truvada you should also be taking 100 mg of Norvir (another protease inhibitor) which can also make a person more sensitive to alcohol. Protease inhibitors can interact with many other drugs including may sedatives so your HIV provider should review all meds that you are taking. KH